Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Aberdeen, SD

July 5, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2002, 5:17 PM MDT for Corson County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2002, 5:17 PM MDT (23:17 UTC)
Expired
Jul 5, 2002, 6:00 PM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

The radar

The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS53 KABR 052317
SVRABR
SDC031-060000-
/NEW.KABR.SV.W.0145.052317-060000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
517 PM MDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 PM MDT

* AT 517 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF BULLHEAD...OR ABOUT 14 MILES
  SOUTHWEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE EAGLE...MCLAUGHLIN AROUND 535 PM MDT
  MAHTO AROUND 545 PM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4579 10118 4561 10112 4567 10045 4593 10063

BERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:00 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 5, 1:00 PM MDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
200 PM CDT FRI JUL 5 2002

MAIN FORECAST CHALLENGE IS THE CHANCE FOR THUNDERSTORMS LATER
TONIGHT THROUGH SUNDAY. 19Z SURFACE ANALYSIS SHOWED LOW PRESSURE
CENTERED OVER EXTREME NORTHWESTERN SOUTH DAKOTA/SOUTHWESTERN NORTH
DAKOTA. THE COLD FRONT WITH THIS LOW WAS THROUGH JUST THE VERY
NORTHWESTERN CORNER OF THE STATE. THIS FRONT WILL BE THE MAIN FOCUS
FOR ANY CONVECTIVE DEVELOPMENT THROUGH THE WEEKEND AS IT BECOMES
STATIONARY ALONG THE NORTH DAKOTA/SOUTH DAKOTA BORDER BY SATURDAY
MORNING. RIGHT NOW IT APPEARS THE BEST UPPER ENERGY WILL STAY TO THE
NORTH OF THE FRONT AS A LARGE UPPER HIGH REMAINS SETTLED IN OVER THE
CENTRAL AND SOUTHERN PLAINS. WILL GO WITH JUST A SLIGHT CHANCE OF
STORMS IN THE WESTERN CWA LATER TONIGHT AS THE FRONT
APPROACHES...WITH SOME INCREASE IN DEWPOINTS NOTED IN THAT REGION.
WILL THEN KEEP THE NORTHERN CWA UNDER A CHANCE OF STORMS ON SATURDAY
DUE TO THE STATIONARY FRONT BEING SET UP RIGHT IN THAT AREA. MID
LEVEL WINDS BECOME SOUTHERLY OVER THE WESTERN CWA SATURDAY
NIGHT...BUT WILL BE OUT OF THE WEST TO NORTHWEST IN THE EASTERN PART
OF THE CWA...WHICH MAY ALLOW A FEW STORMS TO DRIFT INTO THAT REGION.
ON SUNDAY...THE FRONT BEGINS TO MOVE SOUTHWARD AGAIN AS A COLD
FRONT...SO WILL CARRY A CHANCE OF STORMS FOR THE ENTIRE CWA. THE
FRONT WILL THEN BE WELL SOUTH OF THE STATE SUNDAY NIGHT INTO MONDAY
WITH HIGH PRESSURE MOVING IN OUT OF CANADA...KEEPING THE EARLY PART
OF THE WEEK DRY.

.EXTENDED DISCUSSION...
OVERALL...EXTENDED MODELS MAINTAIN A RIDGE JUST WEST OF THE CWA
THROUGH DAY 7. SOME VARYING DEGREES OF STRENGTH TO THIS RIDGE WITH A
GENERAL TREND TOWARD FLATTENING THE RIDGE BY DAY 7. AVN DOES TRY TO
DRAG A SFC BOUNDARY THROUGH THE CWA TUES. THIS IS THE FIRST
INDICATION OF THIS FEATURE AND AM INCLINED TO DISCOUNT IT ATTM GIVEN
FAIRLY WARM H7 TEMPS AND BEST MID LVL OMEGA REMAINING NORTH OF THE
CWA. WITH RIDGE TO THE WEST AND GENERAL NW FLOW OVER THE REGION
WOULD NOT BE SURPRISED TO SEE SHORT WAVES DROP INTO THE FAR NE
PORTION OF THE CWA AT ANY TIME DURING THE EXTENDED PERIOD...BUT HARD
TO TIME THESE. ENSEMBLES INDICATE CONTINUED LOW POPS FOR EVEN LIGHT
QPF THROUGH THE PERIOD WITH GOOD AGREEMENT AMONG THE MEMBERS
REGARDING PLACEMENT AND STRENGTH OF THE RIDGE TO THE WEST. WITH THE
INITIAL BREAKDOWN OF THE RIDGE SHOWING UP BY DAY 7 WE SHOULD SEE A
BETTER CONDITION FOR SHORT WAVES TO INTRUDE INTO NRN SECTIONS BY
LATE FRIDAY...BUT FOR NOW WILL LEAVE EXTENDED DRY. IF NEXT MODEL RUN
HOLDS ON TO SFC BOUNDARY TUESDAY...MAY NEED TO ADD POPS NE. GIVEN
PRESENCE OF THE RIDGE THROUGH THE FORECAST WILL GO SLIGHTLY ABOVE
GUIDANCE FOR TEMPS.

.ABR...NONE.

PARKIN/FAUCETTE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.